Alert archive / Indiana / Special Weather Statements in 2021
Special Weather Statement, NWS Indianapolis, IN
NWS Indianapolis, IN issued this special weather statement at Sep 15, 2021, 12:03 AM EDT for Shelby County, Indiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 15, 2021, 12:03 AM EDT (04:03 UTC)
- Expired
- Sep 15, 2021, 12:30 AM EDT
- In force
- 27 min
- Issued by
- NWS Indianapolis, IN
- Hail
- 0.00 in
- Wind
- 50
County Shelby County, IN
The radar
The Indianapolis radar (KIND), 40 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1109 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1416 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
763
WWUS83 KIND 150403
SPSIND
Special Weather Statement
National Weather Service Indianapolis IN
1203 AM EDT Wed Sep 15 2021
INZ047-048-055-056-150430-
Johnson IN-Shelby IN-Hancock IN-Marion IN-
1203 AM EDT Wed Sep 15 2021
...Strong thunderstorms will impact portions of northern Shelby,
southwestern Hancock, northeastern Johnson and southeastern Marion
Counties through 1230 AM EDT...
At 1203 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Beech Grove to 7 miles east of Greenwood
to near Franklin. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Shelbyville.
This includes the following highways...
Interstate 65 between mile markers 92 and 103.
Interstate 74 between mile markers 93 and 118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3973 8564 3950 8563 3951 8613 3976 8608
TIME...MOT...LOC 0403Z 272DEG 29KT 3971 8601 3963 8598 3955 8604
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
$$
50What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Sep 14, 9:53 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, Sep 14, 9:53 PM EDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 953 PM EDT Tue Sep 14 2021 .Forecast Update... Issued at 951 PM EDT Tue Sep 14 2021 No major changes to grids...as a rather thin yet generally continuous line of convection, including numerous thunderstorms, stretches from north of Muncie to the western I-70 corridor. Behind this line, but just ahead of the approaching cold front, scattered showers and a few thunderstorms are also steadily crossing west-central zones. All cells will continue to slide east over the next few hours, while generally maintaining intensity courtesy of ample instability and decent dynamic lift. A few storms with strong to marginally severe winds can still not be ruled out, especially north of I-70...although convection should weaken after midnight. Surface flow will shift from southwesterly to north-northwesterly later tonight following the frontal passage, although winds are expected to remain generally below 10 mph. Scattered showers and isolated thunder are still possible for far southern counties through 12z. Overnight lows will range from the low 60s in the far northwestern...to the upper 60s in the far southeastern counties. && .Short Term...(This evening through Wednesday night) Issued at 333 PM EDT Tue Sep 14 2021 ...A Few Strong To Severe Storms Possible This Evening... A cold front to the NW continues to approach central Indiana as of late this afternoon. A broad warm sector with temps in the mid 80s and sfc dewpts in the upper 60s/lower 70s has developed ahead of the front. Decent low and mid level lapse rates have resulted in CAPE values in the 2500-3000 j/kg range this afternoon. This moderate instability combined with effective bulk shear of 25-35 kts should result in strong to severe storms this evening. The best timing and location for the strongest storms will be along and north of a Terre Haute to Indy to Muncie line between 22z-3z. The main threats look to be strong to damaging winds and large hail. Storms should weaken as instability wanes by late evening and into the overnight hrs. Overnight expect showers/storms to continue to sink SE with the front with the best precipitation chances shifting from central to southern Indiana by the early morning hrs. For Wednesday, expect some showers/storms to linger in the morning across south central Indiana while drier/slightly cooler air filters in from the NW. Expect high temps in the mid 70s to lower 80s tomorrow. && .Long Term...(Thursday through Tuesday) Issued at 333 PM EDT Tue Sep 14 2021 The beginning of the long term will start out with the brief cooldown of near normal temperatures behind the front. The front is expected to stall south of the Ohio River through the latter half of the week. Aloft, ridging to the SE will help to keep a mostly dry forecast for the end of this week while heat and relatively humid conditions return this weekend. Temperatures will again climb above normal starting Friday and last into next week as southwesterly flow returns due to the placement of the ridging, advecting in the heat and moisture. Despite the SW flow, a bulk of the moisture will stay to the south of central Indiana for the end of the work week. A weak wave could provide enough lift to prompt some showers and storms Saturday into Saturday night. Upper ridging does look to become more dominant again Sunday into early next week but at this point central Indiana looks to sit more on the periphery of the high and not where the stronger subsidence would lie. So going to go with the suggested PoPs during the afternoon hours for the end of the long term. && .Aviation...(00Z TAF Issuance) Issued at 741 PM EDT Tue Sep 14 2021 IMPACTS: -Scattered thunderstorms, with main threat ending at from 1z at KLAF...to 6z at KBMG -Brief MVFR/IFR visibilities in/near storms, where isolated 50 kt gusts cannot be ruled out -Otherwise gusty SW winds diminishing tonight, veering to N by 12z DISCUSSION: Generally VFR conditions will continue tonight as a broken line of thunderstorms crosses the region from west to east this evening. Most convective cells this evening will contain thunder courtesy of ample instability...and brief MVFR/IFR visibility is possible in strongest storms. Isolated 50 kt wind gusts cannot be ruled out, especially through 4z. This main threat of thunderstorms should pass south/east of KLAF by 1z...and through KBMG by 6z. Following this threat VCSH and even a stray rumble of thunder are possible later tonight, although chances are generally too low to include either in TAFs more than a few hours after the main line passes. The supporting cold front will then cross the region from northwest to southeast through the middle of the night, with MVFR visibility possible for a few hours pre-dawn, especially at KIND/KBMG. Southwesterly winds at generally 7-13 kts early this evening...will veer to northerly at 4-7 kts following the frontal passage. VFR conditions are expected during the day Wednesday. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Update...AGM Short Term...AMS Long Term...KH Aviation...AGM
Hazardous weather outlook, Sep 14, 5:51 PM EDT, 6 hours 12 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Indianapolis IN 551 PM EDT Tue Sep 14 2021 INZ021-028>031-035>049-051>057-060>065-067>072-151000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 551 PM EDT Tue Sep 14 2021 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Thunderstorms will be increasing in coverage this evening as a cold front approaches from the northwest. Strong to severe storms are possible at times through Midnight, especially near and north of a Muncie to Terre Haute line. Damaging winds and cloud to ground lightning will be the biggest threats, though large hail and downpours are also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible Wednesday and Friday afternoon and evening as well as at times early next week. Cloud to ground lightning, gusty winds and localized heavy rain are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Sep 14, 10:51 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1051 PM EDT TUE SEP 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 PM TSTM WND DMG 1 S MUNCIE 40.18N 85.39W
09/14/2021 DELAWARE IN PUBLIC
TREE LIMBS ONE INCH IN DIAMETER BROKEN.
SHINGLES BLOWN OFF.
&&
AGMLocal storm report, Sep 14, 10:53 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1053 PM EDT TUE SEP 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 PM HAIL 1 ENE YORKTOWN 40.18N 85.46W
09/14/2021 E0.50 INCH DELAWARE IN PUBLIC
&&
AGMLocal storm report, Sep 14, 11:18 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1118 PM EDT TUE SEP 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM TSTM WND DMG 3 ESE FARMLAND 40.17N 85.07W
09/14/2021 RANDOLPH IN 911 CALL CENTER
TREE DOWN AT COUNTY ROAD 100 NORTH AND
COUNTY ROAD 500 WEST.
&&
AGMSpecial weather statement, Sep 14, 11:18 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1118 PM EDT Tue Sep 14 2021
INZ048-049-056-057-150345-
Rush IN-Henry IN-Shelby IN-Hancock IN-
1118 PM EDT Tue Sep 14 2021
...Strong thunderstorms will impact portions of northern Shelby,
southeastern Hancock, northern Rush and southern Henry Counties
through 1145 PM EDT...
At 1118 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Greenfield to 8 miles east of
Greenwood. Movement was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of northern Shelby,
southeastern Hancock, northern Rush and southern Henry Counties,
including the following locations... Carthage, Straughn, Knightstown,
Manilla, Dunreith, Morristown, Mays, Fairland, Arlington and
Lewisville.
This includes Interstate 74 between mile markers 104 and 114.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3979 8530 3969 8530 3952 8563 3956 8595
3962 8595 3981 8562 3984 8522 3979 8522
TIME...MOT...LOC 0318Z 264DEG 26KT 3979 8560 3960 8595
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
50Special weather statement, Sep 14, 11:45 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1145 PM EDT Tue Sep 14 2021
INZ056-057-150415-
Rush IN-Shelby IN-
1145 PM EDT Tue Sep 14 2021
...Strong thunderstorms will impact portions of northeastern Shelby
and northern Rush Counties through 1215 AM EDT...
At 1145 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Glenwood to 7 miles south
of Greenfield. Movement was east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of northeastern
Shelby and northern Rush Counties, including the following
locations... Carthage, Morristown, Mays, Arlington and Manilla.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3963 8530 3956 8563 3970 8583 3970 8563
3978 8563 3979 8531
TIME...MOT...LOC 0345Z 271DEG 14KT 3973 8538 3968 8577
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
50Special weather statement, Sep 15, 12:03 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1203 AM EDT Wed Sep 15 2021
INZ047-048-055-056-150430-
Johnson IN-Shelby IN-Hancock IN-Marion IN-
1203 AM EDT Wed Sep 15 2021
...Strong thunderstorms will impact portions of northern Shelby,
southwestern Hancock, northeastern Johnson and southeastern Marion
Counties through 1230 AM EDT...
At 1203 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Beech Grove to 7 miles east of Greenwood
to near Franklin. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Shelbyville.
This includes the following highways...
Interstate 65 between mile markers 92 and 103.
Interstate 74 between mile markers 93 and 118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3973 8564 3950 8563 3951 8613 3976 8608
TIME...MOT...LOC 0403Z 272DEG 29KT 3971 8601 3963 8598 3955 8604
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
50The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 8:26 PM EDT | Special Weather Statement | IND | Clinton | 34 min |
| Sep 14, 9:47 PM EDT | Special Weather Statement | IND | Delaware | 28 min |
| Sep 14, 10:05 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Randolph | 25 min |
| Sep 14, 10:28 PM EDT | Severe Thunderstorm Warning | IND | Delaware | 32 min |
| Sep 14, 10:47 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Henry | 28 min |
| Sep 14, 11:18 PM EDT | Special Weather Statement | IND | Rush | 27 min |
| Sep 14, 11:45 PM EDT | Special Weather Statement | IND | Rush | 30 min |
| Sep 14, 11:53 PM EDT | Areal Flood Advisory | IND | Hancock, Hendricks, Johnson, Marion, Morgan, Rush and 1 more | 3 hr |
| Sep 14, 11:57 PM EDT | Areal Flood Advisory | IND | Delaware, Henry, Randolph | 3 hr |
| Sep 15, 12:39 AM EDT | Special Weather Statement | IND | Rush | 36 min |
Nearby
Special Weather Statements in Indiana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.